Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An improvement theorem for Descartes systems

Author: Philip W. Smith
Journal: Proc. Amer. Math. Soc. 70 (1978), 26-30
MSC: Primary 41A50
MathSciNet review: 0467118
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An improvement (or comparison) theorem is proved for certain linear combinations of functions from a Descartes system. This theorem can then be applied to prove a conjecture of Lorentz, as well as more general results.

References [Enhancements On Off] (What's this?)

  • [1] I. Borosh, C. K. Chui, P. W. Smith, Best uniform approximation from a collection of subspaces, Math. Z. (to appear). MR 0470578 (57:10326)
  • [2] S. Karlin and W. J. Studden, Tchebycheff systems: with applications in analysis and statistics, Interscience, New York, 1966. MR 0204922 (34:4757)
  • [3] S. Karlin, C. A. Micchelli, A. Pinkus, I. J. Schoenberg, Studies in spline functions and approximation theory, Academic Press, New York, 1976. MR 0393934 (52:14741)
  • [4] G. M. Phillips, Error estimates for best polynomial approximations, Approximation Theory, A. Talbot, editor, Academic Press, New York, 1969. MR 0277970 (43:3703)
  • [5] A. Pinkus, Private communication.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A50

Retrieve articles in all journals with MSC: 41A50

Additional Information

Keywords: Approximation, Descartes system
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society